Original Article

Toxic Anterior Segment Syndrome Related to Viscoelastic Substance

10.4274/tjo.44265

  • Ayse Gül Altintas
  • Gültekin Köklü
  • Çigdem Can
  • Sibel Polat
  • Meryem Yasar

Received Date: 25.06.2013 Accepted Date: 21.03.2014 Turk J Ophthalmol 2014;44(5):341-346

Objectives:

To evaluate the etiologic factors of toxic anterior segment syndrome (TASS) outbreak after uneventful cataract surgery, to discuss the treatment plan, and to assess the response to medical therapy.

Materials and Methods:

Clinical features in twenty-two eyes of 22 patients who had TASS outbreak after uneventful cataract surgery were evaluated. Visual acuity (VA), intraocular pressure (IOP) measurements, biomicroscopic and B-mode ultrasound evaluations were performed. To establish the differential diagnosis from infectious endophthalmitis, cultures were taken from different subjects such as surgical equipment, solutions, medical devices. All patients were treated as having endophthalmitis until the culture results were obtained.

Results:

Based on the negative culture results, absence of any symptoms of TASS in other patients who underwent different intraocular surgeries rather than cataract surgery in the same day and same surgical condition in which VES was not used, and the fact that postoperative inflammation occurred only in eyes in which the new VES made of rooster comb was used, we assume that the recently used VES is most likely responsible for the TASS outbreak. As soon as another VES was replaced with the suspected one, no other cases with TASS occurred.

Conclusion:

Even though the chemical compositions of VES are in physiological limits for viability to the anterior segment tissue, the suboptimal or inappropriate storage conditions may cause loss of the original chemical integrity which can be the reason of TASS. Close monitoring of each patient, early diagnosis, and correct treatment can prevent its complications.

Keywords: Cataract surgery, toxic anterior segment syndrome, viscoelastic substances

Full Text (Turkish)